West Virginia, 2024Blizzard in West Virginia, December 5, 2024
December 5, 2024 · NWS PBZ · 1 event in 1 county or zone
A deep trough digging across the Upper Midwest and into the Great Lakes region associated with a strong surface low crossing Ontario resulted in widespread, synoptic snowfall across the region. Snow ratios rapidly increased, yielding a transition from wet, heavier snow to lighter powder.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A deep trough digging across the Upper Midwest and into the Great Lakes region associated with a strong surface low crossing Ontario resulted in widespread, synoptic snowfall across the region. Snow ratios rapidly increased, yielding a transition from wet, heavier snow to lighter powder. At times visibility was about 100ft. Observations in the higher elevations of Tucker county showed winds gusting into the 40s up through mid evening. The max gust was 68mph. Highest reported snow during the event was 6 inches, however, it was likely hard to get a very accurate estimate with all of the blowing snow.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Dec 5, 2:38 AM EST, 1 hour 22 minutes earlier.
Area forecast discussion, Dec 5, 2:38 AM EST, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
238 AM EST Thu Dec 5 2024
.SYNOPSIS...
A strong low pressure system will bring winter weather impacts
across the region this morning through the day today. Snow
squalls, strong winds, and blowing snow are expected Thursday.
Lake effect snow is expected north of Pittsburgh into early
Friday. Warmer weather is expected over the weekend.
&&
.NEAR TERM /THROUGH TODAY/...
KEY MESSAGES:
- Gusty winds through today
- Intense snow bands/squalls are possible through dawn
- Winter headlines remain in effect for portions of the area
during this time period
-------------------------------------------------------------
Conditions across the area overnight are beginning to let up a
bit in conjunction with the front approaching and passing
through the area. In fact, the front was currently crossing
eastern OH along the PA border. The banded precip that produced
moderate snow and several strikes of lightning has finally
moved east into central PA. Expect continued squalls from time
to time through dawn.
Convective snow will also be possible behind the arctic front
with destabilizing profiles, but coverage is most likely to be
confined to the I-80 corridor with lake influence, with coverage
dropping off elsewhere by sunrise.
Because temperatures will fall drastically behind the front,
any icy road conditions will likely hang around through the
morning commute if not treated. Use extra caution if out on the
roads early Thursday morning.
Widespread, synoptic snowfall will wind down after dawn
this morning as winds begin to veer more westerly then
northwesterly. This will turn on the lake effect snow machine
that will persist through much of Friday for the I-80 corridor
and Erie snow belt. Snow storm totals north of I-80 may exceed
10-12 inches (40% probability) in select locations that see more
intense snow bands. A sharp drop-off in totals is expected to
the south of I-80, with locally higher amounts under more
persistent bands.
&&
.SHORT TERM /TONIGHT THROUGH FRIDAY NIGHT/...
KEY MESSAGES:
- Winter headlines remain in effect for portions of the area
during this time period
- Wind chill values will be below zero in the higher terrain
early Fri morning
-------------------------------------------------------------------
Given a strong pressure gradient with a potentially closed
upper-level low and passing 50-60kt LLJ, gusty winds are
expected to start this evening through Thursday. The potential
peak wind gusts are expected 5pm Wed through 4am Thurs. However,
lingering gusts may continue in the higher terrain due to
mountain wave activity. Advisory level winds are covered with
the Winter Hazard Products for the ridge locations; the Special
Weather Statement (SPS) also mentions the potential for 40mph to
45mph wind gusts for the lower elevations.
Snow showers are expected to taper off Friday night as the
trough exits and flow backs to the SW.
Building high pressure is expected to return warm temperatures
Sunday. Long range ensembles depict 40% grand ensemble
uncertainty when it comes to the strength of of the trough north
of New England that could impact how fast the cold air exits.
&&
.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
KEY MESSAGES:
- Warmer weather is expected to return late week.
- Rain chances return Monday into Tuesday
-------------------------------------------------------------------
A majority of long range models shows a building trough west of
the Ohio River Valley late Monday into Tuesday. The probability
of measurable precipitation increases late Monday into Tuesday.
Currently, the likely range (noted in the 25th to 75th
percentile) shows precipitation amounts 0.25 to 0.65 inches for
a 24 hour total through early Tuesday. The potential for snow
Sunday through Tuesday is considered low (less than 5%) with
above average temps.
&&
.AVIATION /08Z THURSDAY THROUGH MONDAY/...
The first round of snow showers has passed through much of the
region with the back edge near a MGW/LBE/DUJ line. A mixed bag
of CIGs and VIS is currently noted across the region, with
terminals not observing snow breaking into momentary VFR.
Another line of more convective snow showers is pressing east
just north of BVI at the time of this writing. VIS in this band
has been as low as 3/4SM and wind gusts earlier in Ohio were
noted near 40 knots. The southern portion of this band is
expected to pass through BVI/PIT/AGC over the next hour. VIS
reductions (down to IFR possible) and wind gusts (up to 35
knots) are expected along this line but not nearly as intense
as observed to the north.
Behind the front, snow shower coverage will drop off for
several terminals, with VCSH used. However, MVFR/IFR snow
showers will continue for airports susceptible to lake and/or
terrain effects, most notably FKL, DUJ, and LBE. Here, IFR or
low MVFR conditions will linger well into the daylight hours
Thursday, while MVFR to perhaps even low VFR ceilings develop at
other terminals by afternoon.
Windy conditions are expected to persist through the TAF period at
all terminals behind the front. Gusts to 30 knots are likely,
and may gust into the 35 to 40 knot range closer to the ridges.
Blowing snow may be a concern at locations north of I-80 and in
the ridges.
Outlook...
Improvement to VFR is expected from S-N Friday as the wave
exits and wind backs to the SW. Restriction and snow potential
could linger into Saturday for FKL/DUJ. Otherwise, VFR is
expected to prevail through Sunday before area-wide restrictions
again become possible Monday with rain.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...Lake Effect Snow Warning until 1 PM EST Friday for PAZ007>009-
015-016.
Winter Weather Advisory until 7 AM EST Friday for PAZ013-014-
022-077-078.
Winter Storm Warning until 7 AM EST Friday for PAZ074-076.
OH...None.
WV...Winter Weather Advisory until 7 AM EST Friday for WVZ510-511.
Winter Storm Warning until 7 AM EST Friday for WVZ512-513.
Blizzard Warning until 7 AM EST Friday for WVZ514.
&&
SYNOPSIS...Hefferan
NEAR TERM...Shallenberger
SHORT TERM...Hefferan
LONG TERM...Hefferan
AVIATION...CL/AKHazardous weather outlook, Dec 5, 3:11 AM EST, 49 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
311 AM EST Thu Dec 5 2024
OHZ039>041-048>050-057>059-068-069-PAZ020-021-029-031-073-075-
WVZ001>004-012-021-509-060815-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Beaver-Allegheny-Washington-
Greene-Westmoreland-Fayette-Hancock-Brooke-Ohio-Marshall-Wetzel-
Marion-Monongalia-
311 AM EST Thu Dec 5 2024
This Hazardous Weather Outlook is for east central Ohio, southwest
Pennsylvania, western Pennsylvania, and northern West Virginia.
.DAY ONE...Today and tonight.
Conditions behind the cold front will allow for Lake Effect snow
showers across the area through the day today. Accumulations are
expected to be between 1 and 2 inches. Winds could gust up to 40 mph
at times through the day today and tonight.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Northwest flow will persist into the day on Friday as well. Some
minor additional accumulation is expected as well.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
PAZ007>009-015-016-060815-
Mercer-Venango-Forest-Clarion-Jefferson PA-
311 AM EST Thu Dec 5 2024
...LAKE EFFECT SNOW WARNING IN EFFECT UNTIL 1 PM EST FRIDAY...
This Hazardous Weather Outlook is for northwest Pennsylvania and
western Pennsylvania.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Lake Effect Snow Warning.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Lake Effect Snow Warning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed.
PAZ013-014-022-077-078-WVZ510-511-060815-
Lawrence-Butler-Armstrong-Indiana-Higher Elevations of Indiana-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
311 AM EST Thu Dec 5 2024
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 AM EST FRIDAY...
This Hazardous Weather Outlook is for southwest Pennsylvania,
western Pennsylvania and northern West Virginia.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed.
WVZ514-060815-
Eastern Tucker-
311 AM EST Thu Dec 5 2024
...BLIZZARD WARNING IN EFFECT UNTIL 7 AM EST FRIDAY...
This Hazardous Weather Outlook is for northern West Virginia.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Blizzard Warning.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Blizzard Warning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed.
PAZ074-076-WVZ512-513-060815-
Higher Elevations of Westmoreland-Higher Elevations of Fayette-
Eastern Preston-Western Tucker-
311 AM EST Thu Dec 5 2024
...WINTER STORM WARNING IN EFFECT UNTIL 7 AM EST FRIDAY...
This Hazardous Weather Outlook is for southwest Pennsylvania and
northern West Virginia.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed.
Shallenberger
In the hours before
Local storm report, Dec 4, 10:03 PM EST, 5 hours 57 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
1003 PM EST Wed Dec 04 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1003 PM Snow Brookville 41.16N 79.08W
12/04/2024 E2.5 inch Jefferson PA Trained Spotter
&&
Event Number PBZ2407625
CLBlizzard, Eastern Tucker
- When
- December 5, 4:00 AM EST to 9:00 PM EST
- Where
- Eastern Tucker forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 39.114, -79.565 (the zone’s center; the record gives no point)
The Tucker county emergency manager noted blizzard conditions along Route 32 between 4am and 7am. At times visibility was about 100ft. Observations in the higher elevations of Tucker county showed winds gusting into the 40s up through mid evening.
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Washington, December 5 to 7, 20241 death · 8 injured · $28,000 · 2 events
- Lake-Effect Snow in Pennsylvania, December 5 to 6, 2024$300,000 · 3 events
- Strong Wind in Ohio, December 5, 2024$20,000 · 8 events
- Dense Fog in California, December 5 to 6, 20246 events
- Strong Wind in Kentucky, December 5, 2024$5,000 · 4 events
- High Wind in North Carolina, December 5, 202469 kt wind · 3 events
- Strong Wind in Virginia, December 5, 2024$3,000 · 2 events
- Winter Storm in West Virginia, December 5 to 6, 20242 events
- High Wind in Virginia, December 5, 202457 kt wind · 2 events
- Cold in West Virginia, December 5 to 6, 20242 events
- Winter Weather in Virginia, December 5, 20241 event
- Drought in Arkansas, December 5 to 18, 20241 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1223457.